Alert archive / Arkansas / Flash Flood Warnings in 2020

Flash Flood Warning 19, NWS Tulsa, OK

July 22, 2020Benton County, Arkansas

NWS Tulsa, OK issued this flash flood warning at Jul 22, 2020, 2:36 AM CDT for Benton County, Arkansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2020, 2:36 AM CDT (07:36 UTC)
Expired
Jul 22, 2020, 5:30 AM CDT
In force
3 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Benton County, AR

The radar

The Western Arkansas radar (KSRX), 116 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:00 AM CDTHEAVY RAIN 4.521 N Cave Springs, AR24 HOUR TOTAL FROM USGS GAUGE.
Jul 22, 4:00 AM CDTHEAVY RAIN 5.052 Ssw Rogers, ARRAINFALL TOTAL FROM COCORAHS. FELL BETWEEN MIDNIGHT AND 4 AM BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WGUS54 KTSA 220736
FFWTSA
ARC007-221030-
/O.NEW.KTSA.FF.W.0019.200722T0736Z-200722T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
236 AM CDT Wed Jul 22 2020

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Central Benton County in northwestern Arkansas...

* Until 530 AM CDT.

* At 234 AM CDT, Doppler radar and automated gauges indicated 
  thunderstorms producing heavy rain across the warned area. Three 
  to as much as six inches of rain have already fallen within the 
  past three hours. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that may experience flooding include...
  Rogers...                         Lowell...

Additional rainfall amounts of around one inch will be possible in 
the warned area.

This includes Interstate 49 between mile markers 80 and 84.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3636 9412 3630 9410 3625 9421 3629 9424
      3636 9416

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$
Snider

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 12:42 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 22, 12:42 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1242 AM CDT Wed Jul 22 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
A weak frontal boundary is currently draped across far NW AR and
extends WSW into OK. This boundary has allowed for isolated to
widely scattered showers and thunderstorms to develop along and
near it. This activity is expected to persist for a couple of more
hours thus have opted to include thunderstorms in the TAF for
KXNA, KROG, and KFYV with storms exiting the area a little faster
from KFYV. An outflow boundary was also noted moving northward
across NE OK which has allowed for isolated showers to pop to the
east of KTUL and KRVS. Odds are showers will not develop due to a
slightly more stable airmass from storms earlier in the evening.
With that said, an isolated brief shower can't be rules out at
KTUL, KRVS, or KBVO over the next hour or so.

A surge of moisture will enter SE OK this morning which will
likely bring MVFR ceilings to KMLC for the first part of the
morning. The NW AR TAF sites will likely see lowered ceilings as
well but should stay a little above MVFR criteria. NE OK TAF will
not see any significant lowerings due to these sites being too
far north. This surge of moisture will likely aid in the
development of afternoon diurnal thunderstorm activity for the NW
AR TAF sites and KMLC. KTUL, KRVS, and KBVO will likely be a
little too far north of the best available moisture for scattered
storms but an isolated storm or two at these terminals can't be
ruled out. Confidence is too low to include a thunderstorm group
at these three TAF sites at this time.

Outside of storm influences and the MVFR morning ceilings at KMLC,
all TAF sites should remain VFR through the period.

Snider

&&

.PREV DISCUSSION... /Issued 922 PM CDT Tue Jul 21 2020/

DISCUSSION...
A few lingering showers/isolated thunderstorms will begin
to dissipate over the next hour or two with loss of heating.
Current forecast generally on track with no significant changes
at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   92  74  92  76 /  20  10  20  10
FSM   91  74  93  75 /  40  10  30  10
MLC   90  74  90  75 /  30  20  20  10
BVO   91  72  90  73 /  20  10  20  10
FYV   88  70  88  71 /  40  10  40  10
BYV   89  70  88  71 /  40  10  40  10
MKO   90  73  91  73 /  30  10  20  10
MIO   91  71  89  72 /  30  10  30  10
F10   90  72  90  73 /  20  10  20  10
HHW   88  74  92  74 /  50  20  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....21
Hazardous weather outlook, Jul 21, 5:00 PM CDT, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
500 PM CDT Tue Jul 21 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
500 PM CDT Tue Jul 21 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This evening through tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...

Isolated to scattered thunderstorms will continue this afternoon
into the evening hours across eastern Oklahoma and northwest
Arkansas. Heavy rainfall and gusty winds will accompany the
strongest storms.  Most of the thunderstorm activity will likely
dissipate by late evening with the loss of heating.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY AND THURSDAY...Thunderstorm Potential.
FRIDAY through MONDAY...Thunderstorm and Dangerous Heat Potential.

EXTENDED DISCUSSION...
Deeper moisture will move into the area from the south Wednesday
and Thursday, increasing the chances for scattered afternoon
thunderstorms. By late this week into the weekend, an upper level
ridge will build back over the area, with increasing heat and
humidity. Afternoon heat index values may climb back above 105
degrees in many places Friday through the weekend.

weather.gov/tulsa contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:26 AM CDTAreal Flood AdvisoryTSABenton3 hr
Jul 22, 5:37 PM CDTSpecial Weather StatementTSABenton23 min

Nearby

Flash Flood Warnings in Arkansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.